A reinvestigation of robust scale estimation in finite samples
This paper reworks and expands on the results of existing simulation studies, investigating the performance of various robust estimators of scale for Tukey's three corner distributions. We focus attention on the popular biweight A-estimator, but also propose a new estimator based on the Student's t-distribution, which attains an efficiency close to that of the A-estimator. We investigate the use of more efficient auxiliary location and scale estimators in two-pass estimators such as the A- and t-estimators, and find overall efficiency can be improved. Using much larger simulation sizes than previous studies, significant departures from existing efficiencies are obtained, and these lead to different recommendations for estimation.
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- R. Cont, 2001. "Empirical properties of asset returns: stylized facts and statistical issues," Quantitative Finance, Taylor & Francis Journals, vol. 1(2), pages 223-236.
- Tobias Rydén & Timo Teräsvirta & Stefan Åsbrink, 1998.
"Stylized facts of daily return series and the hidden Markov model,"
Journal of Applied Econometrics,
John Wiley & Sons, Ltd., vol. 13(3), pages 217-244.
- Rydén, Tobias & Teräsvirta, Timo & Åsbrink, Stefan, 1996. "Stylized Facts of Daily Return Series and the Hidden Markov Model," SSE/EFI Working Paper Series in Economics and Finance 117, Stockholm School of Economics.
- Randal, John A. & Thomson, P.J.Peter J., 2004. "Maximum likelihood estimation for Tukey's three corners," Computational Statistics & Data Analysis, Elsevier, vol. 46(4), pages 677-687, July.
When requesting a correction, please mention this item's handle: RePEc:eee:csdana:v:52:y:2008:i:11:p:5014-5021. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Shamier, Wendy)
If references are entirely missing, you can add them using this form.